Wyoming, 2009

Avalanche in Wyoming, January 2, 2009

January 2, 2009 · NWS RIW · 1 event in 1 county or zone

An ice climber was killed when an avalanche one-quarter mile across swept 2,000 feet down a mountainside and spilled over the edge of a steep slope he was climbing. His climbing partner was uninjured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An ice climber was killed when an avalanche one-quarter mile across swept 2,000 feet down a mountainside and spilled over the edge of a steep slope he was climbing. His climbing partner was uninjured. The two climbers experienced two smaller avalanches prior to the fatal slide during their more than 1,000 foot ascent. The slide occurred on The Main Vein, a popular climbing spot on the upper South Fork of the Shoshone River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 2, 1:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 2, 1:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
139 PM MST FRI JAN 2 2009

.UPDATE...HAVE CANCELED THE HIGH WIND WARNING FOR THE CODY
FOOTHILLS...THE ABSAROKA MTNS AND THE LANDER FOOTHILLS SINCE THE
MOUNTAIN WAVE SIGNATURES HAVE DISSIPATED AND THE AIRMASS IS
DESTABILIZING...ALTHOUGH LND WINDS ARE STILL GUSTING TO 44 KNOTS.

HAVE CANCELED THE WINTER STORM WARNING FOR THE STAR VALLEY DUE TO
TEMPS BEING TOO WARM AND SOME OF THE PRECIP FALLING AS RAIN.
CANCELED THE WINTER STORM WARNING FOR ZONE 25 FOR WARM TEMPS AND
LACK OF PRECIP AS MUCH OF OUR CWA IS HAVING A TEMPORARY RESPITE
FROM THE PRECIP AS WE ARE NOW IN THE WARM SECTOR OF THE STORM
SYSTEM.

&&

.PREV DISCUSSION... /ISSUED 318 AM MST FRI JAN 2 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT
VERY FAST ZONAL FLOW CONTINUES TO MOVE SWIFTLY ACROSS WYOMING THIS
MORNING. STRONG WINDS CONTINUE TO BLOW IN THE WIND RIVER MOUNTAINS
AND GREEN/RATTLESNAKE MOUNTAINS. HIGH WINDS HAVE BEEN REPORTED IN
THE GREENS AND RATTLESNAKE MOUNTAINS CONSISTENTLY SINCE YESTERDAY
AFTERNOON. H7 WINDS OF 50+ KTS TO PERSIST THROUGH THE DAY TODAY
OVER THESE AREAS...AS WELL AS THE ABSAROKAS...CODY FOOTHILLS AND
NATRONA COUNTY. HIGH WIND WARNINGS ARE IN EFFECT FOR THESE AREAS
THROUGH 5 PM THIS AFTERNOON. SUBSTANTIAL DRYING INDICATED ON WV TO
BRING A HIGH POTENTIAL FOR MOUNTAIN WAVE BREAKAGE IN THE LANDER
FOOTHILLS AS WELL. HAVE EXTENDED THIS WARNING THROUGH NOON. WINDS
SIGNIFICANTLY CUT OFF AROUND 00Z THIS EVENING AS JET EXITS.

MAINLY LIGHT SNOW CONTINUES IN THE WEST THIS MORNING.  THE WEST
VALLEYS MAY BE GETTING SOME LIGHT RAIN AS TEMPERATURES ARE WELL
ABOVE FREEZING...IN FACT AFTON IS AT 43F AT 0100L.  EXPECT IF THERE
IS ANY RAIN...IT WOULD CHANGE TO SNOW BY LATE MORNING AS THE
BAROCLINIC ZONE APPROACHES.  IT CURRENTLY LIES OVER WESTERN OREGON
AND WASHINGTON...AND ANTICIPATE IT REACHING WESTERN WYOMING AROUND
15Z.  THIS BAROCLINIC LEAF WILL BRING A RAPID INTENSIFICATION OF
SNOW...CONTINUING INTO THE AFTERNOON BEFORE TAPERING OFF TO
SHOWERS.  DECENT INSTABILITY MOVES IN WITH NAM12 SHOWING SOME
NEGATIVE LIS...SO WOULDNT BE SURPRISED TO SEE A FEW LIGHTNING
STRIKES.  WILL ALLOW CURRENT HIGHLIGHTS TO RIDE AS IS THROUGH 06Z
THIS EVENING.  COLD FRONT ENTERS NORTHERN WYOMING THIS
EVENING...WITH SNOW MOVING IN SHORTLY BEHIND IT.  MODELS STILL
HAVING TROUBLE RESOLVING WHETHER THE SNOW WILL BACK INTO THE BIG
HORN AND WIND RIVER BASINS.  BUT THEY DO SHOW IT HITTING JOHNSON AND
NATRONA COUNTIES TONIGHT INTO SATURDAY.  LOW END ADVISORIES MAY BE
NEEDED FOR THESE AREAS.  HAVE RAISED POPS TO CATEGORICAL IN THESE
AREAS TO ACCOUNT FOR THIS.  AS FOR THE THE CENTRAL BASINS...H7
TROUGH MOVES THROUGH WITH A BRIEF DURATION OF NORTHERLY UPSLOPE FLOW
12-18Z SATURDAY.  THINK THESE AREAS WILL GET SOME SNOW...BUT WOULD
BE SHORT LIVED AND LIGHT.  DID CONTINUE THE LIKELY POPS IN THESE
AREAS FOR NOW.

SOME PRETTY COLD AIR MOVES IN BEHIND THE FRONT.  MAX TEMPS SATURDAY
WILL BE IN THE SINGLE DIGITS IN THE MOUNTAINS...AND TEENS IN LOWER
ELEVATIONS.  WILL HAVE SOME CLEARING SUNDAY NIGHT...AND THIS
COMBINED WITH H7 TEMPS APPROACHING -20C...WILL PRODUCE WIDESPREAD
SUB ZERO LOWS SUNDAY MORNING.  FLAT RIDGE BUILDS IN SUNDAY WITH
STRONG WARM AIR ADVECTION ALOFT.  LEE TROUGH BUILDS WITH WINDS
STARTING TO INCREASE AGAIN.  TEMPERATURES WILL BE COOL
SUNDAY...THOUGH SLIGHTLY WARMER IN AREAS WITH THE BREEZES.  WINDS
INCREASE FURTHER SUNDAY NIGHT AS THE NEXT JET APPROACHES.

LONG TERM...MONDAY THROUGH FRIDAY
WEATHER PATTERN LOOKS TO BE ACTIVE THROUGH THIS PERIOD. THE GFS AND
ECMWF MODELS BRING FAST MOVING WEATHER SYSTEMS ACROSS THE AREA IN
A NORTHWEST FLOW ALOFT. ECMWF AND GFS TIMING ARE GOOD FOR THE
MONDAY SYSTEM WHICH LINGERS INTO TUE. THE GFS BRINGS ANOTHER
SYSTEM INTO THE AREA THURSDAY WHILE THE ECMWF IS A BIT FASTER AND
HAS A SYSTEM PASSING THROUGH WED NIGHT. THEN BOTH MODELS AGREE
WITH ANOTHER SYSTEM FOR NEXT FRIDAY. AS FOR THE DETAILS...SNOW FOR
THE MOUNTAINS MONDAY INTO TUESDAY. A SLIGHT CHANCE OF LIGHT SNOW
FOR NOW CENTRAL AND EAST MONDAY NIGHT INTO TUESDAY AS THE TROUGH
MOVES THROUGH THE REGION. THIS CAN BE REFINED BETTER IN TIME. DRY
WEATHER TUESDAY NIGHT AND WED CENTRAL AND EAST. STILL SOME LIGHT
SNOW AT TIMES ALL MOUNTAINS TUE NIGHT AND WED WITH MOISTURE AND
UPGLIDE FORECAST. THE NW FLOW ALOFT WOULD FAVOR THE NW WY MTS AND
THE NORTHERN BIGHORN MTS. ON THURSDAY HAVE RAISED PRECIP CHANCES A
BIT FOR THE MOUNTAINS AND THE NORTH AND EAST ZONES IF THE GFS
TIMING IS CORRECT. CAN ADJUST THIS FORECAST IN TIME. THEN INCREASE
THE SNOW CHANCES FOR THE MOUNTAINS FRIDAY WITH LOW PRECIP CHANCE
ELSEWHERE NEXT FRIDAY. TEMPERATURES TO BE WARMER MONDAY WITH
LITTLE CHANGE OR SLIGHTLY COOLER TUE. THEN WARMER HIGHS WED AND THU.
SOME COOLING FOR NEXT FRIDAY.

AVIATION...
PACIFIC MOISTURE IN WEST FLOW WILL BRING LOW CEILINGS AND
VISIBILITIES WITH WIDESPREAD SNOW IN THE MOUNTAINS AND VALLEYS OF THE
WEST. MVFR TO IFR CONDITIONS WILL PERSIST FOR KJAC...KPNA...AND KBPI
WITH WIDESPREAD MOUNTAIN OBSCURATIONS.  STRONG AND ERRATIC WINDS
WILL PRODUCE AREAS OF LLWS IN THE LEE OF THE CONTINENTAL DIVIDE
WHERE VFR CONDITIONS WILL PREVAIL WHILE STRONG SURFACE WINDS WILL
BLOW THROUGH THE KRKS TO KCPR CORRIDOR.  A COLD FRONT WILL BRING LOW
CLOUDS AND AREAS OF SNOW MOVING SOUTH OUT OF MONTANA IN THE EVENING
WITH MVFR CONDITIONS SPREADING ACROSS NORTHERN WYOMING...AND IFR
CONDITIONS DEVELOPING OVER THE BIGHORN MOUNTAINS.  THE WIND ACROSS
THE NORTH WILL SHIFT TO THE NORTHEAST BEHIND THE COLD FRONT.

FIRE WEATHER...
WINDS WILL REMAIN WINDY TO STRONG ACROSS WYOMING TODAY THROUGH
FRIDAY.  SIGNIFICANT SNOWFALL IS EXPECTED IN THE WEST THROUGH
TODAY...SPREADING EAST OF THE DIVIDE TONIGHT INTO SATURDAY.  IT WILL
TURN MUCH COLDER SATURDAY AS A COLD FRONT MOVES THROUGH.  OTHERWISE
SUNDAY WILL BE A BENIGN DAY.  WINDS BEGIN TO INCREASE LATE SUNDAY
AFTERNOON/EVENING...LIKELY BECOMING STRONG AGAIN MONDAY.  SNOW
RETURNS TO THE WEST BEGINNING MONDAY AS WELL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST THIS AFTERNOON FOR WYZ019-020.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ001-012-
013-024.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
WYZ014>016.

&&

SHORT TERM...LIPSON
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jan 2, 2:40 PM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MST FRI JAN 2 2009

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
240 PM MST FRI JAN 2 2009

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR PARTS OF WEST CENTRAL WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT AND EARLY SATURDAY

A MIXED BAG OF WINTER WEATHER WILL AFFECT THE REGION INTO SATURDAY.
FIRST...SNOWFALL WILL REMAIN HEAVY AT TIMES TONIGHT IN THE
NORTHWEST AND WESTERN MOUNTAINS. FINAL ACCUMULATIONS COULD REACH ONE
TO TWO FEET IN SOME AREAS OF THE HIGH COUNTRY.

THE SNOW WILL THEN TRANSITION FROM WEST TO EAST OVERNIGHT. A
STRONG COLD FRONT WILL BRING SNOW TO THE LOWER ELEVATIONS EAST OF THE
DIVIDE. ALTHOUGH SIGNIFICANT AMOUNTS ARE NOT ANTICIPATED...
VISIBILITIES COULD BE BRIEFLY REDUCED BY EARLY SATURDAY MORNING DUE
TO SNOW AND WIND...ESPECIALLY ACROSS JOHNSON AND NATRONA COUNTIES.

FINALLY...THIS COLD FRONT WILL ALSO USHER IN MUCH COLDER AIR WITH A
SHARP DROP IN HIGH TEMPERATURES ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

LIGHT SNOW WILL CONTINUE ACROSS PARTS OF NATRONA AND JOHNSON
COUNTIES LATER ON SATURDAY. THIS COULD RESULT IN SLICK ROADS.

A NEW STORM SYSTEM WILL BRING A GOOD CHANCE OF SNOW TO THE MOUNTAINS
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS WEST CENTRAL WYOMING ARE ASKED TO REPORT STRONG WIND
SPEEDS AND SNOW ACCUMULATIONS THROUGH SATURDAY. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 2, 11:59 AM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1159 AM MST FRI JAN 2 2009

WYZ018-022200-
LANDER FOOTHILLS-
1159 AM MST FRI JAN 2 2009

WINDS WILL REMAIN STRONG THIS AFTERNOON FOR THE LANDER AREA.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 45 TO 50
MPH CAN BE EXPECTED THROUGH EARLY EVENING.

TRAVELERS TAKE CARE ON HIGHWAY 287 FROM WORT WASHAKIE TO LANDER TO
RED CANYON AS GUSTY CROSSWINDS WILL BE ENCOUNTERED.

BERC
Special weather statement, Jan 2, 12:24 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1224 PM MST FRI JAN 2 2009

WYZ009>011-022200-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
1224 PM MST FRI JAN 2 2009

WINDS WILL REMAIN STRONG THIS AFTERNOON FOR JOHNSON COUNTY.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45
MPH CAN BE EXPECTED THROUGH THE AFTERNOON.

TRAVELERS TAKE CARE ALONG INTERSTATES 25 AND 90 IN JOHNSON
COUNTY AS GUSTY CROSSWINDS WILL BE ENCOUNTERED.

BERC
Special weather statement, Jan 2, 2:51 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
251 PM MST FRI JAN 2 2009

WYZ009>011-020-030200-
BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
251 PM MST FRI JAN 2 2009

WINDS WILL REMAIN STRONG THIS AFTERNOON FOR JOHNSON AND
NATRONA COUNTIES. SOUTHWEST WINDS OF 25 TO 35 MPH WITH
OCCASIONAL GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THROUGH THE
EARLY EVENING.

TRAVELERS TAKE CARE ALONG INTERSTATES 25 AND 90 IN JOHNSON
COUNTY...AND HIGHWAY 20 26 FROM CASPER TO HILAND AS GUSTY CROSSWINDS
WILL BE ENCOUNTERED.

WYZ018-030200-
LANDER FOOTHILLS-
251 PM MST FRI JAN 2 2009

WINDS WILL REMAIN STRONG THIS AFTERNOON FOR THE LANDER AREA.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OF 45 TO 50 MPH
CAN BE EXPECTED THROUGH THE EARLY EVENING.

TRAVELERS TAKE CARE ALONG HIGHWAY 287 FROM FORT WASHAKIE TO RED
CANYON AS GUSTY CROSSWINDS WILL BE ENCOUNTERED.

BERC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Absaroka Mountains

When
January 2, 3:00 PM MST
Where
Absaroka Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Absaroka Mountains2009-01-0245MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142215.